Alert archive / South Dakota / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 77, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 28, 1997, 11:46 PM CDT for Grant County, South Dakota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 28, 1997, 11:46 PM CDT (04:46 UTC)
- Expired
- Jun 29, 1997, 12:20 AM CDT
- In force
- 34 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
County Grant County, SD
The radar
The Aberdeen radar (KABR), 132 km from the middle of the area, began a volume at 04:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.8 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2683 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1089 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KABR 290446 RRA SVRABR SDC051-290520- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 1146 PM CDT SAT JUN 28 1997 * SEVERE THUNDERSTORM WARNING FOR EASTERN GRANT COUNTY - NORTHEASTERN SOUTH DAKOTA * UNTIL 1220 AM CDT * SOME LOCATIONS AFFECTED RURAL AREAS TO THE EAST OF MILBANK * AT 1143 PM CDT...ABERDEEN DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 39 MILES NORTHEAST OF WATERTOWN OR IN THE VICINITY OF BIG STONE CITY MOVING EAST AT 30 MPH. THIS IS A DANGEROUS STORM! STAY INDOORS AWAY FROM WINDOWS. GS/RB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 8:53 PM CDT, 2 hours 53 minutes earlier.
Area forecast discussion, Jun 28, 8:53 PM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD AND FOR TRAVERSE/BIG STONE COUNTIES OF MN NATIONAL WEATHER SERVICE ABERDEEN SD 852 PM CDT SAT JUN 29 1997 THIS EVE SNDG SHWS CAP OF 3.0 WITH AMS CONTG TO BE VRY UNSTBL. CAP SHUD SAVE US AGAIN FOR MOST OF THE NGT FRM ANY OUTBREAKS OVR ABR CWA. 88D SHWS A BOUNDRY LINE...WHICH SHUD BE THE FNT...STRETCHING THRU SE SD FRM STC MN TO VTN NE. A FEW TSTMS MAY POP UP ALONG THIS LINE AS ONE DID JUST S OF BKX. BUT THIS IS OUTSIDE OF ABR CWA. ANOTHER CELL POP UP JUST N OF ATY MOVG E. SHWS THAT THIS AREA NEEDS SOME WATCHING. ANOTHER PROBLEM WITH OUR CWA IS THE TSTMS OVR NE WY. THESE STORMS SHUD MOVE E TNGT AND MAY REJUVENATE OVR THE MSTR RICH\ & UNSTBL AIR OF N-CNTRL & CNTRL SD. IT DEPENDS ON WHETHER THE CAP HOLDS. SELS HAS CONT SD IN A SLGT RISK TNGT SO WIL KEEP TSTMS IN FCST. CRNT FCST SEEM TO ON TRACK & WILL NOT UPDATE ATTM. .ABR...NONE
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 10:02 PM CDT | Severe Thunderstorm Warning | ABR | Deuel | 33 min |
| Jun 29, 4:01 AM CDT | Severe Thunderstorm Warning | ABR | Jones, Stanley | 64 min |
| Jun 29, 6:23 PM CDT | Tornado Warning | ABR | Day | 32 min |
| Jun 29, 6:57 PM CDT | Tornado Warning | ABR | Day | 33 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.